Alert archive / Minnesota / River Flood Warnings in 2020

River Flood Warning 16, NWS La Crosse, WI

June 9, 2020Olmsted County, Winona County, Minnesota

NWS La Crosse, WI issued this river flood warning at Jun 9, 2020, 7:03 PM CDT for Olmsted County, Winona County, Minnesota. It took effect at Jun 9, 2020, 11:48 PM CDT. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jun 9, 2020, 7:03 PM CDT (00:03 UTC)
In effect from
Jun 9, 2020, 11:48 PM CDT
Expired
Jun 10, 2020, 2:44 AM CDT
In force
3 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

Counties Olmsted County, MN, Winona County, MN

The radar

The La Crosse radar (KARX), 75 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Middle Fork Whitewater River near Whitewater State Park (WSPM5).

Action stage
12 ft
Minor stage
13.5 ft
Moderate stage
15 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05376100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

507 
WGUS43 KARX 100003
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
703 PM CDT Tue Jun 9 2020

.Heavy rainfall of 2 to 4 inches will cause flooding tonight along 
the middle fork of the Whitewater River.  

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
weather.gov/lacrosse.

&&

MNC109-169-101202-
/O.NEW.KARX.FL.W.0016.200610T0500Z-200611T0115Z/
/WSPM5.1.ER.200610T0500Z.200610T0600Z.200610T0715Z.NO/
703 PM CDT Tue Jun 9 2020

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Middle Fork Whitewater River Near Whitewater Park.
* from late tonight to Wednesday evening.
* At  6:30 PM Tuesday the stage was 11.0 feet.
* Flood stage is 13.5 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Wednesday morning and continue
  to rise to near 13.7 feet by Wednesday morning. The river will fall
  below flood stage by Wednesday morning.

&&
 
LAT...LON 4402 9216 4415 9202 4415 9196 4400 9205

$$
2 follow-up statements
687 
WGUS83 KARX 100017
FLSARX


Flood Statement
National Weather Service La Crosse WI
717 PM CDT Tue Jun 9 2020

.Heavy rainfall of 2 to 4 inches will cause flooding this evening 
into early Wednesday morning.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
weather.gov/lacrosse.

&&

MNC109-169-101517-
/O.EXT.KARX.FL.W.0016.200610T0448Z-200611T0115Z/
/WSPM5.1.ER.200610T0448Z.200610T0600Z.200610T0715Z.NO/
717 PM CDT Tue Jun 9 2020

The Flood Warning continues for
  The Middle Fork Whitewater River Near Whitewater Park.
* from this evening to Wednesday evening...Or until the warning is 
  cancelled.
* At  6:30 PM Tuesday the stage was 11.0 feet.
* Flood stage is 13.5 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 13.9 feet by early Wednesday morning. The river will 
  fall below flood stage Wednesday morning.

&&
 
LAT...LON 4402 9216 4415 9202 4415 9196 4400 9205

$$
059 
WGUS83 KARX 100744
FLSARX


Flood Statement
National Weather Service La Crosse WI
244 AM CDT Wed Jun 10 2020

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...


Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
weather.gov/lacrosse.

&&

MNC109-169-100814-
/O.CAN.KARX.FL.W.0016.000000T0000Z-200611T0115Z/
/WSPM5.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
244 AM CDT Wed Jun 10 2020

The Flood Warning is cancelled for
  The Middle Fork Whitewater River Near Whitewater Park.
* At  1:30 AM Wednesday the stage was 12.3 feet.
* Flood stage is 13.5 feet.
* Forecast...The river crested below flood stage at 12.4 feet. The 
  river will continue to fall.


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jun 9, 6:38 PM CDT, 25 minutes earlier.

Area forecast discussion, Jun 9, 6:38 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
638 PM CDT Tue Jun 9 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 305 PM CDT Tue Jun 9 2020

Current radar showing a band of showers/embedded thunderstorms
associated with Cristobal remnants working north into the area. With
highly anomalous tropical airmass/precipitable water values in the 2-
2.5 inch range, plan on some very heavy downpours/rainfall through
the remainder of the afternoon into this evening. Deformation area
associated with remnants of Cristobal and mid-level northern stream
trough will act to focus heavier rainfall across portions of
northeast IA/southeast MN into western WI. In addition to the
heavy rainfall this afternoon, there will be slight chance for an
isolated tornado or two in this warm/muggy/high shear environment.
Look for widespread areal mean average rainfall in the 1.5-4 inch
range, locally higher in that aforementioned deformation area
across northeast IA/southeast MN/western WI.

For Wednesday, we will be watching a fairly strong PV-anomaly/closed
low pushing northeast into the area. This will wrap more showers
into the area through the day with additional rainfall amounts
expected to be in the 0.25-0.50 inch range. Otherwise, a mostly
cloudy, cooler and breezy day expected. Plan on highs in the upper
60s/lower 70s with northwest winds 15-20 mph, gusting 30-35 mph.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 305 PM CDT Tue Jun 9 2020

Lingering showers move out Wednesday evening as shortwave/low
pressure move farther east, but there are hints that another
shortwave in northwest flow aloft/steep low-level lapse rates
could bring some diurnal showers Thursday, especially across
north-central WI. It looks like there could be some CAPE to work
with, so rumbles of thunder are possible as well. High pressure
then tries to nudge into the area for the weekend, but we'll have
to watch for some sneaky low precipitation chances here and there
in continued northwest flow aloft. Cooler air aloft sticks around
through the weekend, translating to highs in the 70s, with some
warming possible by early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 635 PM CDT Tue Jun 9 2020

Heaviest rain and IFR visibilities will persist at RST and LSE
for the next 2 to 3 hours before the back edge of the rain lifts
north of the area. Dry conditions and a return to VFR visibility
then expected through Wednesday morning. Other aviation concern
tonight will be cigs lowering to IFR, perhaps briefly LIFR at
RST. IFR cigs already on our southern doorstep at this hour. Low
ceilings will linger through Wednesday morning with some
improvement likely heading into the afternoon, perhaps returning
to VFR at RST. A line of showers is likely to spread in from the
south heading into Wednesday afternoon, and a few rumbles of
thunder aren't out of the question. This rain would be more
likely to impact LSE than RST.

Winds are becoming northerly at this hour and will quickly shift
to the northwest this evening as the system departs. Wind speeds
are likely to fluctuate a bit this evening and will then ramp up
out of the northwest on Wednesday. Expect gusts of 20 to 30 knots
to be common, likely a bit stronger at RST in the afternoon.

&&

.HYDROLOGY...
Issued at 305 PM CDT Tue Jun 9 2020

Heavy rainfall is expected late this afternoon into this evening
across the area with a threat for flash flooding, transitioning into
river flooding later tonight and persisting for the next few days.
Rainfall amounts of 1 to 3 inches with localized amounts up to 6
inches are possible. Precipitable water values of 2 to 2.3 inches,
which is 200 to 220 percent of normal, will move across the area
combined with warm cloud depths of 4 to 4.5 km, leading to very
efficient rain production, tropical.  Expect rises on most area
rivers with the potential for some locations to go into minor flood,
possibly higher depending on which basins are hit the hardest.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Wednesday morning for WIZ017-029-
     032>034-041>044-053>055-061.

MN...Flash Flood Watch through Wednesday morning for MNZ079-086>088-
     094>096.

IA...Flash Flood Watch through Wednesday morning for IAZ008>011-018-
     019-029-030.

&&

SHORT TERM...DAS
LONG TERM...Lee
AVIATION...Kurz
HYDROLOGY...Wetenkamp
Hazardous weather outlook, Jun 9, 4:58 PM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
458 PM CDT Tue Jun 9 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-101200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
458 PM CDT Tue Jun 9 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Tonight

A Flash Flood Watch remains in effect through tonight for the
entire area.

Widespread occasionally heavy rainfall will continue through this
evening with a few thunderstorms also possible. Total rainfall of
2 to 4 inches is expected, with localized higher amounts
possible, especially for areas near and west of the Mississippi
River. Flash flooding and river flooding remains possible into
tonight where the heaviest rains fall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gusty northwest winds of up to 40 mph could develop on Wednesday.
If these winds develop, some trees could be uprooted due to the
very wet ground.

Many rivers will likely run high through the weekend, with
flooding possible.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports would be appreciated through Wednesday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Kurz

In the hours before

Local storm report, Jun 9, 6:14 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
614 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HEAVY RAIN       3 ENE RANDALIA          42.88N 91.83W
06/09/2020  M2.20 INCH       FAYETTE            IA   CO-OP OBSERVER

&&
Local storm report, Jun 9, 6:21 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
621 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       STEWARTVILLE            43.86N 92.49W
06/09/2020  E1.75 INCH       OLMSTED            MN   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Jun 9, 6:31 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
631 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     FLASH FLOOD      OELWEIN                 42.68N 91.91W
06/09/2020                   FAYETTE            IA   EMERGENCY MNGR

            REPORTS OF ROADS IN THE TOWN OF OELWEIN
            FLOODED. HWY 3 JUST WEST OF OELWEIN BETWEEN
            COUNTY ROADS X & Y IS CLOSED DUE TO
            FLOODING.

&&
Local storm report, Jun 9, 6:32 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
632 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HEAVY RAIN       AUSTIN                  43.67N 92.97W
06/09/2020  M2.50 INCH       MOWER              MN   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Jun 9, 6:35 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
635 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY RAIN       WINONA 4SW              43.98N 91.71W
06/09/2020  M1.20 INCH       WINONA             MN   TRAINED SPOTTER

&&
Local storm report, Jun 9, 6:42 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
642 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HEAVY RAIN       PLATTEVILLE             42.74N 90.48W
06/09/2020  M1.63 INCH       GRANT              WI   TRAINED SPOTTER

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:02 PM CDTFlash Flood WarningARXWinona6 hr

Nearby

River Flood Warnings in Minnesota, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.